Format

Send to

Choose Destination
Ann Pharmacother. 2011 Apr;45(4):e22. doi: 10.1345/aph.1P714. Epub 2011 Apr 12.

Acute pancreatitis associated with liraglutide.

Author information

1
College of Pharmacy, University of Tennessee Medical Center, Knoxville, TN, USA.

Abstract

OBJECTIVE:

To report what is, to our knowledge, the first postmarketing case of acute pancreatitis associated with liraglutide.

CASE SUMMARY:

A 60-year-old female with type 2 diabetes presented with a 16-hour history of mid-epigastric pain 3 weeks after treatment was changed from exenatide 10 μg twice daily, which she had taken for 4 years, to liraglutide 1.8 mg daily. Her serum lipase level was elevated (478 units/L) at admission, and other laboratory values were within normal limits. Liraglutide was discontinued at admission. Standard therapy for pancreatitis resulted in symptom resolution and a significant decrease in serum lipase (131 units/L) by hospital day 4; she was discharged on hospital day 5.

DISCUSSION:

Based on the Naranjo scale, this case represents a probable adverse drug reaction. Eight cases of pancreatitis were observed in liraglutide-treated patients in premarketing clinical trials. Extensive literature describing exenatide-related pancreatitis and premarketing reports of liraglutide-related pancreatitis, along with the temporal relationship between the initiation of liraglutide and the onset of this patient's symptoms, suggest that the episode of pancreatitis was induced by liraglutide.

CONCLUSIONS:

Liraglutide should be used cautiously in patients with a history of pancreatitis, and clinicians should have a high index of suspicion for this rare, but potentially serious, adverse effect.

PMID:
21487080
DOI:
10.1345/aph.1P714
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center